Alert archive / Texas / Flash Flood Warnings in 2009
Flash Flood Warning 2, NWS Brownsville, TX
NWS Brownsville, TX issued this flash flood warning at May 31, 2009, 6:45 PM CDT for Zapata County, Texas. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2009, 6:45 PM CDT (23:45 UTC)
- Expired
- May 31, 2009, 8:15 PM CDT
- In force
- 90 min
- Issued by
- NWS Brownsville, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Zapata County, TX
The radar
The Corpus Christi radar (KCRP), 199 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 11.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1564 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- -74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KBRO 312345
FFWBRO
TXC505-010115-
/O.NEW.KBRO.FF.W.0002.090531T2345Z-090601T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
645 PM CDT SUN MAY 31 2009
THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL ZAPATA COUNTY IN DEEP SOUTH TEXAS.
LOCATIONS AFFECTED INCLUDE...
BUSTAMANTE.
ZAPATA.
* UNTIL 815 PM CDT
* AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING OF THREE INCHES PER HOUR FROM A THUNDERSTORM OVER
THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
MOVE TO HIGHER GROUND.
DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN
&&
LAT...LON 2721 9933 2716 9900 2670 9904 2671 9922
2673 9923 2676 9926 2680 9926 2682 9928
2685 9929 2688 9933 2692 9934 2693 9935
2693 9936
$$
64What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at May 31, 1:51 PM CDT, 4 hours 54 minutes earlier.
Area forecast discussion, May 31, 1:51 PM CDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BROWNSVILLE TX 151 PM CDT SUN MAY 31 2009 .DISCUSSION...CONVECTION JUST GETTING UNDERWAY OVER OLD MEXICO AND PORTIONS OF HIDALGO COUNTY WITH MOVEMENT TOWARDS THE NORTHWEST. EXPECTING ACTIVITY TO INCREASE AND CONTINUE MOVING NORTHWEST SO WILL ADD LOW END CHANCES ACROSS THE WESTERN COUNTIES MAINLY WEST OF 281 FOR THE EVENING HOURS. HAVE UPDATED THE THIS AFTERNOON GRID PERIOD TO ACCOMMODATE THE DEVELOPING CONVECTION FOR THE REMAINDER OF THE AFTERNOON. WILL HAVE THE AFTERNOON CREW MONITOR AND ISSUE NOWCAST FOR THE ACTIVITY THAT DEVELOPS THE REMAINDER OF THE AFTERNOON. CONVECTION ON MONDAY IS EXPECTED TO INCREASE IN AREAL COVERAGE WITH THE COMBINATION OF AN UPPER LOW OR TROUGH MOVING ACROSS THE FOUR CORNERS INTO THE SOUTHERN PLAINS...INCREASING UPPER DIVERGENCE AND SOME SEA BREEZE INTERACTION. LOW END CHANCES WERE PAINTED IN THE GRIDS FOR THE AFTERNOON ACROSS EASTERN AND CENTRAL AREAS SPREADING WEST INTO THE EVENING HOURS. DO NOT THINK WHERE WILL BE SEVERE WEATHER WITH WEAK SHEAR PRESENT AT THIS TIME...BUT A HEAVY DOWNPOUR IS NOT OUT OF THE QUESTION WITH PRECIPITABLE WATER VALUES RANGING BETWEEN 1.7 AND 1.9 INCHES. DIURNAL CONVECTION CHANCE CONTINUE TUESDAY AND THEN BEGIN TO WANE MIDWEEK AND BEYOND. SEA BREEZE CAN BE ALSO BE A TRIGGER THIS TIME OF YEAR BUT CHANCES LOOK SLIM LATER AND AREAL COVERAGE IS NOT EXPECTED LARGE ENOUGH TO WARRANT POPS IN THE FORECAST AT THIS TIME. TEMPERATURES SHOULD CONTINUE TO HOVER AROUND NORMAL THE FIRST FEW DAYS OF THE WEEK THEN INCH UPWARD AS THE CONVECTION CHANCES WANE. COMPROMISED BETWEEN MAV AND NAM IN THE SHORT TERM AND THEN A BLEND OF THE PREVIOUS FORECAST AND NEW MEX NUMBERS FOR THE LATER HALF. WINDS TO REMAIN LIGHT TO MODERATE WITH SEASONAL SEA BREEZES IN THE AFTERNOON. MODELS BACKING OFF ON SOUTHERN PLACEMENT OF A FRONT THAT WAS SHOWN TO VENTURE INTO THE REGION MID TO LATE IN THE WEEK. DO NOT THINK THIS FRONT WILL MAKE ANY IMPACT ON THE REGION AND SHOULD LIKELY DISSIPATE BEFORE IT REACHES DEEP SOUTH TEXAS. WITH THE SUMMER SOLSTICE ONLY 3 WEEKS AWAY ANY FRONT WILL HAVE A HARD TIME GETTING SOUTH OF SAN ANTONIO. && .AVIATION...MARGINAL MVFR TO VFR CONDITIONS AT THE LOCAL TAF SITES EARLY THIS AFTN AS CU FORMATION UNDERWAY. CI DEBRIS FROM EARLY MRNG CONV IN MEXICO HAS THINNED OUT NICELY WITH JUST SOME REMNANTS REMAINING THAT WILL EXIT THE AREA TO THE NE THRU MID AFTN. SHRAS BEGINNING TO POP SOUTH OF THE INTERNATIONAL BORDER AS WELL AS IN PORTIONS OF HIDALGO COUNTY NEAR MFE. THINK ACTIVITY SHOULD REMAIN ISOLD AND WONT HAVE A LARGE IMPACT AT THE LOCAL TERMINALS BUT WILL CONTINUE TO MONITOR TRENDS AND AMD TAF FCST AS NEEDED. HIGH CLDS POSSIBLE OVRNGT DEPENDING ON PROPAGATION OF AFTN/EVE SHOWERS AND STORMS SOUTH AND WEST OF THE AREA. SLIGHTLY BETTER CHC FOR SHOWERS AND THUNDERSTORMS ACROSS AREA ON MON...BUT WILL LET LATER SHIFTS DECIDE IF PLACEMENT INTO FCST IS WARRANTED. LIGHT TO MODERATE EAST TO SOUTHEAST WINDS WILL PREVAIL THRU THE FCST PERIOD. && .MARINE...THE 12 PM OBSERVATION FROM BUOY020 INDICATED WINDS WERE EAST AROUND 12 KTS AND SEAS WERE AROUND 2 FT WITH A PERIOD OF 5 SECONDS. WITH HIGH PRESSURE CENTERED OFF TO THE NE ACROSS SECTIONS OF THE NORTHWESTERN GULF OF MEXICO...THE LOWER TX COASTAL WATERS WILL CONTINUE TO EXPERIENCE A LIGHT TO MODERATE ONSHORE FLOW. THIS PATTERN IS ANTICIPATED TO PERSIST THE NEXT COUPLE DAYS. LOW SEAS ARE EXPECTED TO PREVAIL THRU THE FCST PERIOD. THERE WILL BE A SLIGHT CHC FOR SHOWERS AND THUNDERSTORMS ON MON. && .PRELIMINARY POINT TEMPS/POPS... BAYVIEW/PORT ISABEL 74 88 75 89 / 10 20 20 10 BROWNSVILLE 72 89 74 92 / 10 30 20 20 HARLINGEN 71 91 73 93 / 10 30 20 20 MCALLEN 73 94 74 95 / 20 30 20 20 RIO GRANDE CITY 72 96 74 98 / 20 20 30 10 SOUTH PADRE ISLAND 76 85 77 86 / 10 10 20 10 && .BRO WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT: HTTP://WWW.WEATHER.GOV/BROWNSVILLE 59/57
Hazardous weather outlook, May 31, 5:00 PM CDT, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BROWNSVILLE TX 500 PM CDT SUN MAY 31 2009 GMZ130-132-135-150-155-170-175-TXZ248>257-011500- LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO- LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT MANSFIELD TX- LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX- COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM- COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM- WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO 60 NM- WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO 60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY- INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON- 500 PM CDT SUN MAY 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF OF MEXICO AND THE LAGUNA MADRE. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING...ESPECIALLY IN THE WESTERN VALLEY. SOME THUNDERSTORMS COULD PRODUCE BRIEFLY GUSTY WINDS AND SMALL HAIL ALONG WITH TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 31, 6:37 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BROWNSVILLE TX 637 PM CDT SUN MAY 31 2009 TXZ248-010015- ZAPATA- 637 PM CDT SUN MAY 31 2009 ...STRONG THUNDERSTORMS WILL AFFECT ZAPATA COUNTY... A NEARLY STATIONARY THUNDERSTORM WILL AFFECT LAS PALMAS...FALCON SHORES...ZAPATA AND BUSTAMANTE...UNTIL 715 PM CDT. HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED. THIS THUNDERSTORM WILL ALSO PRODUCE COPIOUS AMOUNTS OF RAINFALL. 64/JS
Local storm report, May 31, 6:40 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
640 PM CDT SUN MAY 31 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL ZAPATA 26.89N 99.26W
05/31/2009 M0.50 INCH ZAPATA TX TRAINED SPOTTER
STORM SPOTTER REPORTED PEA TO MARBLE SIZE HAIL IN ZAPATA.
&&
JSTRAUBThe office that day
Everything else NWS Brownsville, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 4:35 PM CDT | Severe Thunderstorm Warning | BRO | Hidalgo, Starr | 23 min |
| May 31, 6:47 PM CDT | Severe Thunderstorm Warning | BRO | Zapata | 43 min |
Nearby
Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.